SeMA Journal

, Volume 76, Issue 4, pp 581–594 | Cite as

On the weak consistency of finite volumes schemes for conservation laws on general meshes

  • T. Gallouët
  • R. HerbinEmail author
  • J.-C. Latché


The aim of this paper is to develop some tools in order to obtain the weak consistency of (in other words, an analogue of the Lax–Wendroff theorem for) finite volume schemes for balance laws in the multi-dimensional case and under minimal regularity assumptions for the mesh. As in the seminal Lax–Wendroff paper, our approach relies on a discrete integration by parts of the weak formulation of the scheme. Doing so, a discrete gradient of the test function appears; the central argument for the scheme consistency is to remark that this discrete gradient is convergent in \(L^\infty \) weak \(\star \).


Finite volumes Consistency Conservation laws Unstructured meshes 

Mathematics Subject Classification

65M08 35L65 



  1. 1.
    Abgrall, R., Marpeau, F.: Residual distribution schemes on quadrilateral meshes. J. Sci. Comput. 30, 131–175 (2006)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Abgrall, R., Roe, P.L.: High order fluctuation schemes on triangular meshes. J. Sci. Comput. 19, 3–36 (2003)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Carpenter, M.H., Gottlieb, D., Shu, C.-W.: On the conservation and convergence to weak solutions of global schemes. J. Sci. Comput. 18, 111–132 (2003)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Champier, S., Gallouët, T.: Convergence d’un schéma décentré amont sur un maillage triangulaire pour un problème hyperbolique linéaire. Modélisation mathématique et analyse numérique 26(7), 835–853 (1992)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Elling, V.: A Lax–Wendroff type theorem for unstructured quasi-uniform grids. Math. Comput. 76, 251–272 (2007)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Eymard, R., Gallouët, T.: H-convergence and numerical schemes for elliptic equations. SIAM J. Numer. Anal. 41, 539–562 (2000)CrossRefGoogle Scholar
  7. 7.
    Eymard, R., Gallouët, T., Herbin, R.: Finite volume methods. In: Ciarlet, P., Lions, J.L. (eds.) Handbook of Numerical Analysis, vol. VII, pp. 713–1020. North Holland, Amsterdam (2000). Google Scholar
  8. 8.
    Fedkiw, R.P., Merriman, B., Osher, S.: Simplified discretization of systems of hyperbolic conservation laws containing advection equations. J. Comput. Phys. 157, 302–326 (2000)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Godlewski, E., Raviart, P.-A.: Numerical Approximation of Hyperbolic Systems of Conservation Laws. Springer, Berlin (1996)CrossRefGoogle Scholar
  10. 10.
    Kröner, D., Rokyta, M., Wierse, M.: A Lax–Wendroff type theorem for upwind finite volume schemes in 2-D. East West J. Numer. Math. 4, 279–292 (1996)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Lax, P.D., Wendroff, B.: Systems of conservation laws. Commun. Pure Appl. Math. 13, 217–237 (1960)CrossRefGoogle Scholar
  12. 12.
    LeVeque, R.J.: Finite Volume Methods for Hyperbolic Problems. Cambridge Texts in Applied Mathematics. Cambridge University Press, Cambridge (2002)CrossRefGoogle Scholar
  13. 13.
    Muñoz Ruiz, M.L., Parés, C.: On the convergence and well-balanced property of path-conservative numerical schemes for systems of balance laws. J. Sci. Comput. 48, 274–295 (2011)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Shi, C., Shu, C.-W.: On local conservation of numerical methods for conservation laws. Comput. Fluids 169, 3–9 (2018)MathSciNetCrossRefGoogle Scholar

Copyright information

© Sociedad Española de Matemática Aplicada 2019

Authors and Affiliations

  1. 1.Aix-Marseille Université, Institut de Mathématiques de MarseilleMarseilleFrance
  2. 2.Institut de Radioprotection et de Sûreté Nucléaire (IRSN), PSN-RES/SA2ISaint-Paul-lez-DuranceFrance

Personalised recommendations